Texas, 2012Dense Fog in Texas, February 27 to 28, 2012
February 27 to 28, 2012 · NWS LUB · 1 event in 1 county or zone
Late in the evening of the 27th, dense fog formed across the South Plains of West Texas. Shortly after visibilities dropped below 1/4 mile, two vehicle accidents were reported in Lubbock County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Late in the evening of the 27th, dense fog formed across the South Plains of West Texas. Shortly after visibilities dropped below 1/4 mile, two vehicle accidents were reported in Lubbock County. One accident was the result of a head on collision while the second accident involved a vehicle running off the road. Three injuries resulted from these vehicle accidents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 27, 5:52 PM CST, 3 hours 8 minutes earlier.
Area forecast discussion, Feb 27, 5:52 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
552 PM CST MON FEB 27 2012
.AVIATION...
COMPLEX TAF CYCLE WITH VARIOUS AVIATION WEATHER IMPACTS. LOW
CLOUDS...DRIZZLE/FOG...AND INTERMITTENT LIGHT SHOWERS WILL RESULT
IN IFR/LIFR CONDITIONS THROUGHOUT MUCH OF THE NIGHT. DRAMATIC
CHANGES EXPECTED BY MID/LATE MORNING TUESDAY WITH BREAKING CIGS
AND INCREASING SOUTHWESTERLY WINDS/BLOWING DUST. SUSTAINED SPEEDS
WILL LIKELY EXCEED 30 KT AT KLBB DURING THE 16-22Z TIMEFRAME...AND
AN AIRPORT WEATHER WARNING IS LIKELY TO BE NEEDED. RELATIVELY LOW
CONFIDENCE EXIST IN TIMING SPECIFIC CATEGORICAL CHANGES IN CONDITIONS.
&&
.PREV DISCUSSION... /ISSUED 315 PM CST MON FEB 27 2012/
SHORT TERM...
LIGHT RAIN FROM LATE MORNING AND EARLY AFTN SHIFTING EWD AS WATER
VAPOR IMAGERY SHOWING A SHORT WAVE AND ASSOCIATED DRYING ABOUT TO
MOVE OVER THE SOUTH PLAINS. HOWEVER...NEXT WAVE / STRONG UPPER JET
STILL WELL OUT WEST AND SAME IMAGERY SHOWING SOME DEEPER MOISTURE
ALREADY TRYING TO BUILD NWD IN THE WAKE OF THE FORMER WAVE. THAT
SAID CONTINUE TO BUY INTO THE WET SCENARIO OVERNIGHT WITH LIKELY
LIGHT RAIN DEVELOPING AS THE 130 KT JET AT 250 MB HEADS TOWARD THE
AREA. HAVE UPPED POPS INTO THE LIKELY RANGE FOR MOST OF THE AREA BUT
KEPT QPF GENERALLY AT .1 INCH OR LESS. MODELS CONTINUE TO HAVE
PRECIPITABLE WATER VALUES QUITE A BIT ABOVE NORMAL BUT KEEP IT
PACKED BELOW 700 MB WHILE ALSO KEEPING A NOTABLE CAP ABOVE THAT
MOISTURE. WILL THUS TEND TO FAVOR RAIN WORDING WHILE SHOWERS WILL BE
POSSIBLE AND THUNDER UNLIKELY. EXPECT SOME FOG TO DEVELOP OVERNIGHT
AS MOS GUIDANCE INDICATES AND HAVE THAT WORDING IN THE WX GRIDS AS
WELL.
AS THE PARENT UPPER LOW MOVES ACROSS THE CNTL ROCKIES AND ONTO THE
CNTL HIGH PLAINS EARLY TUESDAY WILL SEE DEEP DRY AIR SHIFT EWD
ACROSS THE FCST AREA WHILE STRONG WINDS ALOFT ASSOCIATED WITH THE
STRONG UPPER LEVEL JET STREAK MIX DOWNWARD. MODEL SOUNDINGS SUGGEST
MIXING MIGHT NOT BE AS DEEP AS OFTEN SEEN IN THESE SCENARIOS WITH
SOME HINT THAT AN INVERSION MAY REMAIN IN PLACE AROUND 700 MB.
STILL...WOULD EXPECT STRONGER WINDS ALOFT TO MIX TO THE SFC BY ABOUT
18Z AND PERSIST THROUGH THE AFTN WITH A GOOD CHANCE OF REACHING HIGH
WIND CRITERIA...ESPECIALLY ACROSS THE NWRN THIRD OF THE FCST AREA.
WILL EXPAND ON THAT A BIT AND ISSUE A HIGH WIND WATCH FOR BASICALLY
ALL AREAS ON THE CAPROCK. ACROSS THE ROLLING PLAINS THE WINDOW FOR
STRONG WINDS IS NARROWER WITH CLEARING OF CLOUD COVER AND VEERING OF
WINDS PROBABLY NOT OCCURRING UNTIL INTO THE AFTN.
LONG TERM...
NEGATIVELY TILTED TROUGH ACROSS THE NORTH CENTRAL PLAINS WILL HAVE
ITS PRIMARY IMPACT WINDING DOWN FOR OUR REGION. THE PRESSURE
GRADIENT ALOFT WILL REMAIN TIGHT OVERNIGHT. FLOW WILL GO ZONAL FOR
WEDNESDAY BEFORE BACKING SOUTHWESTERLY FOR THURSDAY ONCE AGAIN AS A
TROUGH AXIS AMPLIFIES TO OUR WEST AS LOW CUTS OFF ACROSS THE CENTRAL
CANADIAN PRAIRIES. THIS WILL ENHANCE UPPER LEVEL WINDS ACROSS THE
REGION ON THURSDAY AND FRIDAY WITH NORTHWESTERLY FLOW WITH EMBEDDED
DISTURBANCE THROUGH THE WEEKEND. ANOTHER SHORTWAVE CROSS THE WEST
COAST NEXT MONDAY.
WIND EVENT WILL BE WINDING DOWN BY TUESDAY EVENING AS PACIFIC
FRONT PUSHES EAST OF THE REGION ALONG WITH ANY CHANCE OF
PRECIPITATION. BREEZY CONDITIONS ARE EXPECTED TO REMAIN INTO THE
EVENING HOURS AS ISENTROPIC DOWNGLIDE CONTINUES WITH FAIRLY
PRONOUNCED SUBSIDENT AGEOSTROPHIC VERTICAL CIRCULATION CONTINUING ACROSS
THE AREA. WEDNESDAY WILL BE A BIT OF A DOWN DAY FOR WINDS ALTHOUGH
TYPICAL SPRING 10-20MPH SPEEDS ARE EXPECTED. THURSDAY WILL SEE A
RETURN OF THE WIND AND FIRE WEATHER AS MIN RH VALUES DIP UNDER 10
PCT AND WINDS KICK UP IN THE AFTERNOON. A WIND ADVISORY LOOKS TO
BE INCREASING IN LIKELIHOOD ALONG WITH POTENTIAL FOR ANOTHER RED
FLAG DAY. AFTER THE WINDS...A DRY COLD FRONT ENTERS THE REGION
LATE FRIDAY OR SATURDAY AS ANOTHER TROUGH AXIS PASSES OVERHEAD.
SOUTHWESTERLY FLOW IS EXPECTED TO BECOME RE- ESTABLISHED BY LATE
IN THE WEEKEND AS LEE CYCLOGENESIS FORMS TO OUR NORTH.
FIRE WEATHER...
WINDS SHOULD EASILY REACH CRITERIA TUESDAY AFTN...ESPECIALLY ON THE
CAPROCK. QUESTION REGARDING CRITICAL FIRE WEATHER IS RH VALUES.
HUMIDITY MAY END UP A BIT SLOWER TO DECREASE LATE TUESDAY MORNING
BUT SHOULD GET THERE BY 1 OR 2 PM. WILL UPGRADE THE WATCH TO A
WARNING FOR THE WRN 60 PCT OF THE FCST AREA. ACROSS THE EAST WHERE
WINDS WILL BE SLOWER TO INCREASE AND RH SLOWER TO DECREASE THE
WINDOW FOR CRITICAL CONDITIONS ARE CURRENTLY LOOKING ON THE CUSP OF
THE 3-HOUR WINDOW. GIVEN UNCERTAINTY WILL MAINTAIN THE WATCH THERE
AND LET THE NEXT TWO SHIFTS TAKE A LOOK AT NEWER GUIDANCE TO MAKE
THAT DETERMINATION.
WINDY CONDITIONS ARE EXPECTED AGAIN ON THURSDAY WITH VERY DRY NEAR
SURFACE CONDITIONS. SUSTAINED WINDS AROUND 30 MPH AT THE 20 FT
LEVEL REMAIN A DISTINCT POSSIBILITY...PERHAPS SOMEWHAT FAVORING THE
NORTH EARLY THEN EDGING SOUTHWARD WITH TIME. MIN RH IN THE
AFTERNOON SHOULD BOTTOM OUT UNDER 10 PCT. THIS WILL SET THE STAGE
FOR ANOTHER ROUND OF FIRE WEATHER. H85 THERMAL RIDGE SHOULD EXIST
FROM NEAR SANDERSON INTO THE PANHANDLE THUS SUGGESTING HIGHEST
FIRE POTENTIAL MAY BE ACROSS OUR WESTERN ZONES. WILL HOLD OFF ON
FIRE WEATHER WATCH FOR NOW GIVEN SHORT TERM IMPACTS OF FIRE
WEATHER FOR TUESDAY BUT SUSPECT HEADLINES WILL BE HOISTED PERHAPS
TOMORROW OR TOMORROW NIGHT.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 42 64 28 66 31 / 50 10 0 0 0
TULIA 43 66 30 68 32 / 70 20 0 0 0
PLAINVIEW 45 69 31 69 33 / 70 20 0 0 0
LEVELLAND 45 69 33 71 34 / 60 10 0 0 0
LUBBOCK 46 71 32 71 35 / 70 10 0 0 0
DENVER CITY 47 69 32 70 37 / 50 0 0 0 0
BROWNFIELD 47 71 33 72 35 / 60 10 0 0 0
CHILDRESS 51 75 37 70 38 / 60 30 0 0 0
SPUR 50 75 38 73 37 / 60 20 0 0 0
ASPERMONT 55 78 39 73 39 / 60 20 0 0 0
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR THE FOLLOWING ZONES: TXZ025-026-031-032-036>038-042>044.
RED FLAG WARNING FROM 11 AM TO 7 PM CST TUESDAY FOR THE
FOLLOWING ZONES: TXZ021>024-027>030-033>035-039>041.
HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR
THE FOLLOWING ZONES: TXZ021>024-027>030-033>035-039>041.
&&
20
Hazardous weather outlook, Feb 27, 3:00 PM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
300 PM CST MON FEB 27 2012
TXZ021>044-282100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
300 PM CST MON FEB 27 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WINDY CONDITIONS ALONG WITH CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED ON TUESDAY. A RED FLAG WARNING IS IN EFFECT GENERALLY
WEST OF THE CAPROCK ESCARPMENT ALONG WITH A HIGH WIND WATCH. EAST
OF THE ESCARPMENT...A FIRE WEATHER WATCH REMAINS IN EFFECT. WINDY CONDITIONS
AND CRITICAL FIRE WEATHER ARE EXPECTED ONCE AGAIN ON THURSDAY.
Dense Fog, Lubbock
- When
- February 27, 9:00 PM CST to February 28, 3:00 AM CST
- Where
- Lubbock forecast zone
- Injuries
- 0 direct, 3 indirect
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, February 27, 20121 death · 1 event
- Cold in Minnesota, February 27 to 28, 20121 death · 1 event
- Freezing Fog in Oregon, February 27, 2012$50,000 · 1 event
- Winter Storm and Winter Weather in Colorado, February 27 to 29, 201217 events
- High Surf in Hawaii, February 27 to 29, 20128 events
- Heavy Snow and High Wind in California, February 27 to 28, 201256 kt wind · 5 events
- Winter Storm in Colorado, February 27 to 29, 20124 events
- Winter Weather in Utah, February 27 to 28, 20123 events
- Winter Storm and Winter Weather in California, February 27 to 29, 20122 events
- Heavy Snow and High Wind in Arizona, February 27 to 28, 201253 kt wind · 2 events
- Winter Weather in Nevada, February 27, 20121 event
- Winter Weather in California, February 27, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363791.